Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 83, NWS North Platte, NE

June 2, 2024Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 2, 2024, 3:29 PM MDT for Cherry County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2024, 3:29 PM MDT (21:29 UTC)
Expired
Jun 2, 2024, 4:15 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:22 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS53 KLBF 022129
SVRLBF
NEC031-022215-
/O.NEW.KLBF.SV.W.0083.240602T2129Z-240602T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
429 PM CDT Sun Jun 2 2024

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Cherry County in north central Nebraska...

* Until 515 PM CDT.

* At 427 PM CDT, a severe thunderstorm was located 22 miles southwest
  of Medicine Lake, or 27 miles southeast of Gordon, moving east at
  20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Round Lake and Highway 61 crossing the Snake River.

This includes Highway 61 between mile markers 188 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 10195 4265 10177 4259 10148 4234 10157
TIME...MOT...LOC 2127Z 284DEG 18KT 4254 10180 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg
1 follow-up statement
197 
WWUS53 KLBF 022146
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
446 PM CDT Sun Jun 2 2024

NEC031-022215-
/O.CON.KLBF.SV.W.0083.000000T0000Z-240602T2215Z/
Cherry NE-
446 PM CDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WEST CENTRAL CHERRY COUNTY...

At 446 PM CDT, a severe thunderstorm was located 22 miles southwest
of Medicine Lake, or 30 miles southeast of Gordon, moving southeast
at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Round Lake and Highway 61 crossing the Snake River.

This includes Highway 61 between mile markers 188 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 10195 4264 10174 4259 10148 4234 10157
TIME...MOT...LOC 2146Z 301DEG 9KT 4251 10177 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:35 PM MDT, 1 hour 54 minutes earlier. Its key messages:

  • Potential for a high impact severe event this afternoon through this evening with damaging winds at or above 75mph and large to very large hail in excess of 2" diameter across central and western Nebraska. A brief tornado or two will also be possible.
  • Low confidence but potential for a corridor of significant damage from wind driven hail this evening across western Nebraska, as initial supercells begin to grow upscale into a line.
  • Thunderstorm chances persist into Monday and Tuesday, though the threat for severe weather appears low at this time, then quiet weather through midweek.
Area forecast discussion, Jun 2, 1:35 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
235 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Potential for a high impact severe event this afternoon
  through this evening with damaging winds at or above 75mph and
  large to very large hail in excess of 2" diameter across
  central and western Nebraska. A brief tornado or two will also
  be possible.

- Low confidence but potential for a corridor of significant
  damage from wind driven hail this evening across western
  Nebraska, as initial supercells begin to grow upscale into a
  line.

- Thunderstorm chances persist into Monday and Tuesday, though
  the threat for severe weather appears low at this time, then
  quiet weather through midweek.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 225 PM CDT Sun Jun 2 2024

Another round of overnight convection has moved off to our east, though
visible satellite imagery clearly shows lingering outflow boundaries
with more stable air lingering across central and western
Nebraska from roughly Imperial up through O'Neill. Further to
the west with little cloud cover diurnal heating has been in
full swing with SBCAPE values already approaching 4000J/kg in
the western sandhills. Anticipate destabilization will continue
in this narrow corridor with mesoscale guidance indicating CAPE
values in excess of 4000J/kg by late this afternoon pushing up
form the south. Bufkit model soundings show this CAPE to be
quite stout offering good support for vigorous updrafts, though
some mid level warming will present some CINH to be overcome
before initiation of deep convection. Expect the approaching
front will offer the necessary forcing to overcome the CINH and
trigger development of thunderstorms as it enters the region
from the west late this afternoon and moves across the region
this evening and exits off to the east before Midnight. Deep
layer shear ahead of the front is evident with 0-6km bulk shear
at or above 40kt and given the instability anticipate organized
storms to initiate and rapidly grow upscale with potential for
large to very large hail. Lapse rates are steep form the
boundary layer up through mid and upper levels with an
inverted-v also noted in model soundings, and given forecast
DCAPE values around 1500J/kg expect a very efficient wind
environment to facilitate strong, damaging wind gusts. After
discrete cells initiate, expect a shallow angle between the mean
wind field and the approaching front will allow for clustering
of storms and cold pool consolidation with a somewhat quick
transition to a linear MCS or one or more bowing segments that
will amplify outflow with potential for with gusts at or above
75mph. The greatest uncertainty in potential for severe weather
appears to be further to the northeast generally in the bounded
area both east of Hwy 83 and north of Hwy 91 where the lingering
effects from stable outflow may dampen convection. The severe
threat is expected to be progressive and exit the region to the
east before Midnight with quiet conditions for the overnight.

A sharp short wave will then dig a trof into the upper midwest and push
another cold front into the region late Monday into Monday night with
another round of showers and thunderstorms that will linger into
Tuesday morning. With the best instability off to our east expect
potential for severe storms will be limited but any storms east of Hwy
83 will bear monitoring closely.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 225 PM CDT Sun Jun 2 2024

By Tuesday night the front will be pushing off to the east with high
pressure surface and aloft building over the region. This will keep
quiet weather with above normal temperatures across central and
western Nebraska through midweek. Thereafter ensemble guidance
is in good agreement in continuing to build the ridge over the
western US gradually developing a westward lean to the ridge
axis over time. while this will keep us under northwest flow
aloft the flow will become more active with short waves sliding
down the face of the ridge. At the surface, high pressure moves
to our east and sets up southerly return flow of moisture with
90th percentile precipitable water values just off to our west.
Northwest flow aloft with moist southerly flow below will set
the stage for a return to more active weather by the end of the
week and heading into the weekend. While any severe threat
remains undefined, expect the potential for strong storms will
be increasing through next weekend due to the favorable shear
profiles and returning low level moisture. The gradual westward
shift to the upper ridge will also allow for a slight cooling
trend to temperatures closer to seasonal normals next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1248 PM CDT Sun Jun 2 2024

The main aviation concern today will be the chance for
thunderstorms, late this afternoon and evening. It is
anticipated that a line of thunderstorms will form and move
across the Sandhills and southwest Nebraska into north central
and central Nebraska. This could impact both forecast terminals,
KVTN and KLBF, with the greatest chance of storms moving
through the early evening hours for the forecast terminals.
MVFR or lower conditions will be possible as thunderstorms
impact the terminals, with large hail, strong wind gust of 50kts
or more and heavy rainfall.

For this afternoon winds will remain breezy out of the south
around 10 to 15 kts with gust of 20 kts or more. Wind winds
becoming light and variable overnight. VFR conditions are
expected this afternoon and for most of the forecast period with
the exception of thunderstorm impacts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Gomez
Hazardous weather outlook, Jun 2, 3:00 PM MDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Sun Jun 2 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-032100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Sun Jun 2 2024 /300 PM MDT Sun Jun 2 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect until 11pm CT. Scattered
thunderstorms across the panhandle late this afternoon are expected
to grow into a larger complex of storms farther east during the
evening. Some storms may be significantly severe, capable of very
large hail of 2 inches in diameter or greater, highly damaging wind
gusts of 75 mph or greater, brief tornadoes, and torrential rainfall
leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are possible Monday, but the threat of
severe weather appears low. Storm chances increase again toward the
end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 2, 12:45 PM MDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
145 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     Tstm Wnd Dmg     North Platte            41.14N 100.77W
06/01/2024                   Lincoln            NE   Public

            Large tree limb brought down by thunderstorm
            winds on the corner of 4th and N Elm Street.
            Time from radar.

&&
Special weather statement, Jun 2, 2:48 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
248 PM MDT Sun Jun 2 2024

NEZ004-022130-
Sheridan NE-
248 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SHERIDAN COUNTY
THROUGH 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Hay Springs, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Smith Lake State Wildlife Management Area and Highway 250 crossing
the Niobrara River.

This includes Highway 250 between mile markers 22 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4261 10277 4258 10227 4233 10234 4240 10275
      4244 10275 4244 10277
TIME...MOT...LOC 2048Z 280DEG 33KT 4251 10275

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jun 2, 3:18 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
318 PM MDT Sun Jun 2 2024

NEZ004-022-022145-
Sheridan NE-Garden NE-
318 PM MDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES THROUGH 345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Alliance Airport, or 16 miles south of Alliance,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Antioch, Miles Lake, Tralnor Lake, and Herman Lake.

This includes Highway 2 between mile markers 99 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4213 10255 4191 10235 4179 10268 4200 10268
      4201 10270 4204 10270
TIME...MOT...LOC 2117Z 237DEG 25KT 4186 10280

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MBS
Special weather statement, Jun 2, 3:20 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
420 PM CDT Sun Jun 2 2024

NEZ094-022145-
Western Cherry NE-
420 PM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southwest of Medicine Lake, or 25 miles southeast of Gordon,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 61 crossing the Snake River.

This includes Highway 61 between mile markers 192 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

&&

LAT...LON 4252 10197 4263 10181 4260 10157 4245 10170
TIME...MOT...LOC 2120Z 283DEG 17KT 4256 10184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:21 PM MDTSpecial Weather StatementLBFGarden24 min
Jun 1, 6:31 PM MDTSevere Thunderstorm WarningLBFGarden44 min
Jun 1, 6:42 PM MDTSpecial Weather StatementLBFGarden33 min
Jun 1, 7:09 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan31 min
Jun 1, 7:11 PM MDTSevere Thunderstorm WarningLBFSheridan49 min
Jun 1, 7:14 PM MDTSpecial Weather StatementLBFSheridan31 min
Jun 1, 8:01 PM MDTSpecial Weather StatementLBFSheridan44 min
Jun 1, 8:30 PM MDTSpecial Weather StatementLBFChase45 min
Jun 1, 8:52 PM MDTSpecial Weather StatementLBFCherry38 min
Jun 1, 9:31 PM MDTSevere Thunderstorm WarningLBFSheridan30 min
Jun 1, 9:38 PM MDTSpecial Weather StatementLBFFrontier52 min
Jun 1, 9:43 PM MDTSpecial Weather StatementLBFCherry47 min
Jun 1, 10:01 PM MDTSevere Thunderstorm WarningLBFFrontier29 min
Jun 1, 10:27 PM MDTSevere Thunderstorm WarningLBFFrontier33 min
Jun 1, 10:36 PM MDTSpecial Weather StatementLBFLoup39 min
Jun 1, 11:04 PM MDTSpecial Weather StatementLBFBoyd41 min
Jun 2, 2:15 AM MDTAreal Flood AdvisoryLBFHolt, Wheeler3 hr
Jun 2, 2:48 PM MDTSpecial Weather StatementLBFSheridan42 min
Jun 2, 3:01 PM MDTSevere Thunderstorm WarningLBFSheridan44 min
Jun 2, 3:18 PM MDTSpecial Weather StatementLBFGarden27 min
Jun 2, 3:20 PM MDTSpecial Weather StatementLBFSheridan25 min
Jun 2, 3:42 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Sheridan48 min
Jun 2, 3:44 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFDeuel46 min
Jun 2, 3:46 PM MDTSpecial Weather StatementLBFGarden29 min
Jun 2, 4:13 PM MDTSpecial Weather StatementLBFDeuel, Garden32 min
Jun 2, 4:25 PM MDTSevere Thunderstorm WarningLBFChase, Perkins50 min
Jun 2, 4:28 PM MDTSevere Thunderstorm WarningLBFCherry, Grant47 min
Jun 2, 4:47 PM MDTTornado WarningLBFCherry28 min
Jun 2, 5:05 PM MDTSpecial Weather StatementLBFKeith10 min
Jun 2, 5:09 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Keith, Lincoln, Perkins51 min
Jun 2, 5:16 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas44 min
Jun 2, 5:42 PM MDTSevere Thunderstorm Warning Destructive damage threatLBFChase, Hayes, Perkins18 min
Jun 2, 5:49 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFHayes, Lincoln41 min
Jun 2, 5:52 PM MDTSevere Thunderstorm Warning Destructive damage threatLBFFrontier, Hayes38 min
Jun 2, 5:57 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas33 min
Jun 2, 5:59 PM MDTSpecial Weather StatementLBFHooker, McPherson46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.